In an alert issued last year, healthcare professionals were asked to speak to parents and carers about carefully inspecting Buccolam pre-filled plastic syringes before giving the medicine.
Buccolam is an epilepsy medicine, which is available as pre-filled oral syringes. A defect with some syringes has been reported. In a small number of cases, the translucent (white) tip-cap can sometimes remain attached to the syringe after the red cap has been taken off, this is a choking hazard.
Buccolam remains safe to use if the patient/carer instructions are followed. Carefully check the syringe before giving the medicine and remove the translucent tip-cap manually if it is still on the syringe after the red cap has been pulled off. A diagram explaining this can be found in the alert.
If you think the tip-cap is in the patient’s mouth, do not attempt to remove it. Instead, turn the patient onto their side (recovery position) and make sure they spit it out when they stop fitting.
This is not a new issue, MHRA previously issued this alert in December 2017. However, we are now aware of a few rare reports in Europe of a child breathing in or swallowing the tip-cap and the EMA have added guidance on their website.
We want to make sure parents and carers of children who are using Buccolam are aware of the practical steps to take should they need to dispense this medicine. Pharmacists who prescribe and dispense Buccolam have also been asked to share this information with parents and caregivers.
The manufacturer is working to resolve this issue for new syringes.
If patients, parents, or carers have any questions or want to report any side effects, they should talk to a doctor, pharmacist, or nurse. They should also tell them about any occasions in which the translucent tip-cap remained attached to the syringe.
Suspected side effects can also be reported directly to MHRA via the Yellow Card Scheme.